Do sleeping pills increase your risk of dying young

|

UPDATED:

23:05 GMT, 16 April 2012

When Janet Marshall started having trouble getting off to sleep and asked her GP for help, she never imagined how the decision would affect her life. Janet’s GP prescribed the sleeping pill zolpidem.

‘At first the pills worked and I managed to get some sleep, although at best I’d say it was poor quality,’ recalls Janet, now 53, from Wakefield, Yorkshire. ‘But my body must have quickly become tolerant to the drugs, because after a few months I started waking at night again.

‘In the morning I’d have a dreadful hangover feeling that would take most of the day to clear. I felt muzzy headed, couldn’t concentrate, and became anxious.’

Desperate to sleep well: One in ten Brits take sleeping tablets (posed by model)

Desperate to sleep well: One in ten Brits take sleeping tablets (posed by model)

It got worse. Within months of taking the pills, she lost her appetite and her weight plummeted from more than ten stone to 7 stone (she is 4ft 11in tall). She was also plagued by headaches and dizzy spells.

‘I suffered terrible fatigue and developed terrifying heart palpitations,’ she says. When she complained to her GP about the side-effects, she was merely switched to another drug, zopiclone.

‘I was too confused to argue,’ says Janet. ‘/04/17/article-2130680-12A0B50D000005DC-859_233x423.jpg” width=”233″ height=”423″ alt=”Ordeal: Janet Marshall suffered ill-health after taking zolpidem and then zopiclone” class=”blkBorder” />

Ordeal: Janet Marshall suffered ill-health after taking zolpidem and then zopiclone

The most alarming finding was that even patients prescribed fewer than 18 pills a year had a threefold increased risk of death. Nobody knows for sure why, but possible explanations include the drugs making patients more prone to accidents or falls, or at increased risk of sleep apnoea (breathing interrupted during sleep).

Previous research has found an increased risk of suicide, car crashes and falls connected with use of insomnia pill. Other studies have found side-effects including sleep apnoea, high blood pressure, irregular heartbeat and cardiovascular disease. Sleeping pills may also cause night-time eating syndrome, leading to poor diet and obesity.

‘You only have to talk to people who have been on benzodiazepines and Z-drugs long term and they’ll tell you how badly it has affected their heath — mentally and physically,’ says Barry Haslam, founder of the patient self help group benzo.org.uk.

Indeed, the researchers in the study linking sleeping pills to a higher death rate concluded that given the ‘meagre benefits’ of the drugs ‘and the evidence of mortality risks’ it was time to ‘reconsider if even short-term use of hypnotics is safe’.

However, their research has been criticised by some pharmacists and academics.

‘It’s the Rolex watch syndrome,’ explains Nina Barnett, a pharmacist at Northwick Park Hospital, Middlesex and spokeswoman for the Royal Pharmaceutical Society. ‘Rich men wear Rolexes. Rich men also have heart attacks — but it doesn’t mean the Rolex causes the heart attack.

‘This study does not establish a causal link between hypnotics and increased risk of death. The authors also admit they were unable to get data on the actual causes of death in these patients.

‘And if you look at the data in detail, all the hypnotic users had a higher incidence of most chronic diseases including asthma, heart disease, diabetes, obesity, reflux and peptic ulcer.

'The fact that sleeping pills are still
being prescribed long term makes me really angry. Doctors should be looking more carefully at the causes of insomnia'

‘We need more research — and I would certainly caution against anyone stopping their pills suddenly.’

Professor Allan Young, chairman of the Royal College Of Psychiatrists Psycho-Pharmacology Group, says: ‘These tablets have been used for 50 years, so I think if taking them caused cancer it would be obvious by now.’

Indeed, insomnia sufferer Laura Marcus says when used correctly, the drugs can really help. ‘I’ve taken zopiclone for the past four years on and off,’ says Laura, a 55-year old radio presenter from Leek, Staffordshire. ‘I haven’t had any adverse side-effects.’

‘I only take one tablet a week as a treat, as I know I’ll get a good night’s sleep.’

When you talk to the experts, their greater concern is that many people are being prescribed sleeping pills long term, causing addiction problems.

Sleeping pills can be very hard to come off because they become less effective after the first few nights — the temptation then is to increase the dose, and patients can quickly become psychologically and physically dependent on the drug. If the pills are suddenly withdrawn, this can trigger anxiety, nightmares, and even convulsions and hallucinations — and a recurrence of the sleeplessness.

Quick fix: Many people become too reliant on sleeping pills instead of addressing the real reason why they can't sleep (posed by model)

Quick fix: Many people become too reliant on sleeping pills instead of addressing the real reason why they can't sleep (posed by model)

‘The fact that sleeping pills are still being prescribed long term makes me really angry,’ says Professor Young. ‘Doctors should be looking more carefully at the causes of insomnia, as very often sleep disturbance is a key component of other illnesses such as depression or a symptom of pain.’

A spokesman for the Medicines and Healthcare products Regulatory Agency, the Government’s drug safety watchdog, said there is clinical evidence benzodiazepines provide significant benefits to patients suffering the distress of severe insomnia, and that prescribing advice restricts them to short-term use.

‘However, all medicines have some side-effects, and the MHRA closely monitors the safety of benzodiazepines and all other medicines,’ the spokesman adds. ‘We are carefully considering the findings of this research.’

Only five years ago, Janet Marshall’s GP conceded she might have a problem with the sleeping pills — and she decided it was time to go cold turkey.

‘It was the hardest thing I have ever done,’ she recalls. ‘I had withdrawal symptoms, including sleeplessness and panic attacks, but now I’m off the drugs.’